Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2012, 8:18 PM EDT for Switzerland County, Indiana; 4 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 8:18 PM EDT (00:18 UTC)
- Expired
- May 31, 2012, 8:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Switzerland County, IN, Boone County, KY, Gallatin County, KY, Grant County, KY, Owen County, KY
The radar
The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
331 WUUS51 KILN 010018 SVRILN INC155-KYC015-077-081-187-010045- /O.NEW.KILN.SV.W.0110.120601T0018Z-120601T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 818 PM EDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN BOONE COUNTY IN NORTHERN KENTUCKY... GALLATIN COUNTY IN NORTHERN KENTUCKY... NORTHWESTERN GRANT COUNTY IN NORTHERN KENTUCKY... NORTHERN OWEN COUNTY IN NORTHERN KENTUCKY... EASTERN SWITZERLAND COUNTY IN SOUTHEAST INDIANA... * UNTIL 845 PM EDT. * AT 817 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR BROMLEY... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN SWITZERLAND...GALLATIN...NORTHERN OWEN...NORTHWESTERN GRANT AND SOUTHERN BOONE COUNTIES...INCLUDING GLENCOE...EAGLE HILL... ELLISTON...NAPOLEON...STEELE BOTTOM...MUNK...PATRIOT AND US ROUTES 42 AND 127 AT STATE ROUTE 562. THIS INCLUDES THE FOLLOWING INTERSTATE... I-71 BETWEEN MILE MARKERS 57 AND 72 IN KENTUCKY... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3890 8485 3880 8464 3862 8480 3866 8493 TIME...MOT...LOC 0019Z 211DEG 24KT 3867 8486 $$
1 follow-up statement
321
WWUS51 KILN 010040
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
840 PM EDT THU MAY 31 2012
INC155-KYC187-010050-
/O.CAN.KILN.SV.W.0110.000000T0000Z-120601T0045Z/
SWITZERLAND IN-OWEN KY-
840 PM EDT THU MAY 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OWEN AND EASTERN
SWITZERLAND COUNTIES HAS BEEN CANCELLED...
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3876 8485 3879 8484 3878 8482 3879 8481
3881 8482 3887 8478 3880 8464 3868 8475
TIME...MOT...LOC 0040Z 211DEG 24KT 3879 8477
$$
KYC015-077-081-010045-
/O.CON.KILN.SV.W.0110.000000T0000Z-120601T0045Z/
BOONE KY-GALLATIN KY-GRANT KY-
840 PM EDT THU MAY 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN GRANT...EASTERN GALLATIN AND EXTREME SOUTHERN BOONE
COUNTIES...
AT 839 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR
NAPOLEON...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN GALLATIN...
NORTHWESTERN GRANT AND SOUTHERN BOONE COUNTIES...INCLUDING MUNK...US
ROUTES 42 AND 127 AT STATE ROUTE 562 AND RYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3876 8485 3879 8484 3878 8482 3879 8481
3881 8482 3887 8478 3880 8464 3868 8475
TIME...MOT...LOC 0040Z 211DEG 24KT 3879 8477
$$
ASLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:38 PM EDT, 40 minutes earlier.
Area forecast discussion, May 31, 7:38 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 738 PM EDT THU MAY 31 2012 .SYNOPSIS... THUNDERSTORMS WILL DEVELOP TONIGHT INTO FRIDAY AS LOW PRESSURE TRAVELS UP THE OHIO VALLEY TO THE EASTERN GREAT LAKES. A COOL NORTHWEST FLOW WILL FOLLOW THE LOW. DISTURBANCES ROTATING AROUND AN UPPER LOW MAY BRING A FEW SHOWERS ON SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... LOW PRESSURE IS TRAVELING UP THE OHIO VALLEY TO CVG THIS EVENING. THIS WILL BRING THUNDERSTORMS WHICH WILL ARRIVE FIRST IN THE WEST AND THEN MOVE ACROSS THE AREA OVERNIGHT. MODELS INDICATE THAT INSTABILITY WILL BE GREATER SOUTH OF THE LOW TRACK...ROUGHLY ALONG AND SOUTH OF THE OHIO RIVER. THIS WILL CAUSE THE MAIN THREAT FOR DAMAGING WINDS TO BE IN THE CINCINNATI AREA AND TO THE SOUTH. WITH WINDS TURNING WITH HEIGHT FROM SSE NEAR THE SURFACE TO SW ALOFT...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER SHOULD BE RELATIVELY EARLY TONIGHT WHILE INSTABILITY LINGERS...THOUGH FAVORABLE WIND FIELDS SHOULD PERSIST THROUGH THE NIGHT AS THE LOW MOVES NORTHEAST. LOWS AROUND 60 ARE EXPECTED TONIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... SHOWERS AND A FEW THUNDERSTORMS WILL BE ENDING FROM WEST TO EAST ON FRIDAY AS THE LOW CENTER MOVES THROUGH NORTHERN OHIO TO LAKE ERIE BY LATE FRIDAY AFTERNOON. DRIER AIR WILL BE WORKING IN THROUGH FRIDAY NIGHT ON A BREEZY NORTHWEST FLOW BEHIND THE LOW...WITH GUSTS TO 25 KNOTS FRIDAY AFTERNOON. TEMPERATURES WILL BE BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS IN THE UPPER 40S. && .LONG TERM /SATURDAY THROUGH THURSDAY/... THE LONG TERM TIME FRAME WILL START OUT DRY SATURDAY MORNING HOWEVER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY THE AFTERNOON HOURS. THE BEST CHANCE FOR PRECIPITATION WILL BE ACROSS NORTHERN PORTIONS OF THE FA. WITH NW FLOW SUNDAY INTO MONDAY ADDITIONAL DISTURBANCES WILL WORK INTO THE FA. MODELS ARE IN DISAGREEMENT ON THE STRENGTH AND TIMING OF THESE FEATURES. DUE TO RUN TO RUN INCONSISTENCIES WENT WITH A BLEND. DRIER CONDITIONS WILL THEN WORK INTO THE AREA FOR THE MIDDLE OF THE WEEK NEXT WEEK. TEMPERATURES WILL BE BELOW NORMAL FOR THE WEEKEND. TEMPERATURES WILL THEN BE SLIGHTLY BELOW TO AROUND NORMAL FOR THE REMAINDER OF THE LONG TERM TIME FRAME. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... SURFACE LOW PRESSURE WILL TRACK ACROSS THE AREA OVERNIGHT. AN INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE WESTERN TERMINALS KCVG/KLUK/KDAY BETWEEN 00Z TO 02Z. THIS ACTIVITY WILL THEN HEAD NORTHEASTWARD AND AFFECT KILN/KCMH/KLCK LATE THIS EVENING. THERE IS HIGH UNCERTAINTY IN THE FORECAST WIND DIRECTION TONIGHT...AS THE CENTER OF THE LOW TRACKS ACROSS OUR AREA. AFTER THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS...SHOWERS WILL LINGER IN THE VICINITY GOING INTO THE OVERNIGHT HOURS. JUST AHEAD OF AN APPROACHING COLD FRONT...ANOTHER ROUND OF RAIN IS EXPECTED TO ARRIVE AFTER 09Z ACROSS THE WESTERN TERMINALS...SPREADING ACROSS THE EASTERN TERMINALS AFTER SUNRISE. BY 15Z...ALL TERMINALS SHOULD BE BEHIND THE COLD FRONT...WITH CIGS DROPPING TO MVFR AND WINDS INCREASING OUT OF THE WEST. HAVE ADDED GUSTS TO THE FORECAST DURING THE AFTERNOON WITH AN INCREASING SURFACE PRESSURE GRADIENT. MVFR CIGS WILL LIKELY PERSIST INTO THE EVENING. OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...NOVAK AVIATION...LATTO
Hazardous weather outlook, May 31, 9:31 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 931 AM EDT THU MAY 31 2012 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-011345- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD- 931 AM EDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-011345- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 931 AM EDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS POSSIBLE LATER THIS EVENING INTO THE OVERNIGHT HOURS TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO THREAT WILL ALSO EXIST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND INTO THE OVERNIGHT HOURS.
In the hours before
Special weather statement, May 31, 7:26 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EDT THU MAY 31 2012
INZ066-073>075-080-KYZ089>091-094-095-OHZ077-010030-
SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-OWEN KY-
BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-HAMILTON OH-
726 PM EDT THU MAY 31 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
HAMILTON...GRANT...GALLATIN...CARROLL...BOONE...OWEN...RIPLEY...
DEARBORN...SOUTHEASTERN FRANKLIN...OHIO AND SWITZERLAND COUNTIES
THROUGH 830 PM EDT...
AT 724 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ALONG
A LINE EXTENDING FROM OTTER VILLAGE TO ENGLISH TO 17 MILES SOUTH OF
MONTEREY...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
VEVAY...MILAN...DILLSBORO...OWENTON...MOORES HILL...WARSAW...RISING
SUN...AURORA...LAWRENCEBURG AND GREENDALE.
ALSO...ENGLISH...BRAYTOWN...LANGSTAFF...BENHAM...MOOREFIELD...
WORTHVILLE...CROSS PLAINS AND OLEAN ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3919 8545 3945 8486 3914 8472 3907 8462
3880 8462 3879 8453 3854 8447 3833 8478
3842 8489 3844 8497 3851 8499 3851 8503
3856 8501 3859 8509 3858 8522 3874 8532
3870 8522 3891 8521 3891 8539 3905 8545The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:06 PM EDT | Severe Thunderstorm Warning | ILN | Grant, Owen | 39 min |
| May 31, 8:38 PM EDT | Special Weather Statement | ILN | Boone, Bracken, Campbell, Grant, Kenton, Pendleton | 52 min |
| May 31, 9:18 PM EDT | Special Weather Statement | ILN | Bracken, Campbell, Kenton, Mason, Pendleton, Robertson | 42 min |
| May 31, 9:47 PM EDT | Special Weather Statement | ILN | Mason | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.